Nebraska, 2009

Hail in Nebraska, June 17, 2009

June 17, 2009 · NWS CYS · 7 events in 4 counties and zones

Severe thunderstorms produced some hail and gusty winds over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced some hail and gusty winds over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 11:48 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 11:48 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT WED JUN 17 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED QUICKLY SINCE 1730Z TO
THE WEST OF THE LARAMIE RANGE.  STILL LOOKS LIKE THE STORMS WILL
INTENSIFY EAST OF THE LARAMIE RANGE IN THE CURRENT MOIST AND
INSTABLE ENVIRONMENT.  THE ACTIVITY IS BEING TRIGGERED BY THE
LEADING EDGE OF AN APPROACHING SHORTWAVE TROUGH AND A SHORTWAVE
TROUGH CURRENTLY NEAR THE LARAMIE RANGE.  LARGE HAIL...STRONG
OUTFLOW WIND GUSTS AND HEAVY RAIN WILL LIKELY BE ASSOCIATED WITH
THE STORMS IN THE EAST PART OF THE CWA.  THE 0-6KM BULK SHEAR
VALUES WOULD ALSO SUPPORT SOME TORNADIC SUPERCELLS...MAINLY IN THE
PANHANDLE.  SHOWERS AND A FEW THUNDERSTORMS WILL LINGER AFTER LATE
EVENING IN THE NORTH AND EAST PARTS OF THE CWA.  A SURFACE COLD
FRONT WILL MOVE ACROSS THE CWA ON THURSDAY AND WILL PROVIDE SURFACE
FORCING FOR AT LEAST A SCATTERED COVERAGE OF WEAKER STORMS IN THE
AFTERNOON AND EVENING HOURS.  SURFACE HIGH PRESSURE BUILDS OVER THE
CWA BY 12Z FRIDAY AND WILL PRODUCE CLEARING SKIES AND COOLER
TEMPERATURES.

.LONG TERM...FRIDAY THROUGH TUESDAY
SPLIT FLOW PATTERN INITIALLY ACROSS THE WESTERN CONUS AS THE UPPER
CUT-OFF WAITS TO PHASE WITH THE NORTHERN STREAM...WHICH OCCURS
FRIDAY NIGHT. A DRY AND WARMER DAY IN STORE FOR FRIDAY BENEATH
PREVAILING LARGE SCALE SUBSIDENCE WITHIN UPPER SHORTWAVE RIDGING.
FLOW SWIFTLY BACKS FOR SATURDAY...AS THE NEXT SHORTWAVE TROUGH
ROTATES INTO THE NORTHERN ROCKIES. THE SFC REFLECTION OUT AHEAD OF
THIS ENERGY WILL RESULT IN PRESSURE FALLS IN THE LEE...AND THUS
CONVERGENCE ALONG TERRAIN...SPECIFICALLY THE LARAMIE RANGE. SO
AFTERNOON/EVENING THUNDERSTORMS A GOOD BET FOR SATURDAY...WITH BEST
COVERAGE IN MOUNTAINS AND OUT ON ADJACENT PLAINS. WOULD NOT BE
SURPRISED FOR A FEW SEVERE STORMS ON SATURDAY AS WELL...WITH
500-1000 J/KG OF PROGD CAPE AND FAVORABLE SHEAR PROFILES. SOUTHWEST
FLOW CONTINUES WITH THUNDERSTORMS AGAIN POSSIBLE ON SUNDAY AS THE
LONGWAVE TROUGH AXIS REMAINS ACROSS THE WESTERN CONUS. THIS ENERGY
WILL WOBBLE A BIT FURTHER EAST INTO THE CANADIAN ROCKIES ON
MONDAY...WHICH WILL YIELD STILL MORE CHANCES FOR AFTERNOON/EVENING
CONVECTION ACROSS SE WY/WRN NE. THE PATTERN BEGINS TO BECOME MORE
SUMMER-LIKE FOR TUE/WED AS THE UPPER HIGH BUILDS ACROSS THE CENTRAL
CONUS. MEDIUM RANGE PROGS DIFFER SOME ON THE STRENGTH OF THIS
FEATURE...WHICH OF COURSE WILL INFLUENCE UPSTREAM/DOWNSTREAM WAVE
DAMPENING. AT ANY RATE...THE PRESENCE OF THIS UPPER HIGH SHOULD
SUPPRESS MUCH OF THE CONVECTIVE POTENTIAL FOR TUE/WED...SO HAVE LEFT
THESE TWO DAYS DRY AT THIS TIME. TEMPERATURES WILL WARM ABOVE
SEASONAL NORMALS FOR THE LATTER HALF OF THE WEEKEND AND INTO THE
FIRST OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH THURSDAY
NIGHT.  MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE
THUNDERSTORMS OVER THE CWA THIS EVENING AND AGAIN THURSDAY AFTERNOON
AND EVENING.  SOME OF THE STORMS WILL PRODUCE HAIL AND STRONG WIND
GUSTS OVER THE EAST PART OF THE CWA THIS EVENING.

&&

.FIRE WEATHER...THE FUELS ARE STILL GREEN AT THIS TIME AND SHOULD NOT
SUPPORT LARGE FIRE GROWTH FOR THE NEAR FUTURE.  THUNDERSTORMS
THROUGH THIS EVENING SHOULD PRODUCE WETTING RAINFALL ALONG WITH
LIGHTNING AND ERRATIC WINDS.  A COLD FRONT WILL MOVE ACROSS THE CWA
ON THURSDAY AND IN MOST PLACES WILL PRODUCE A SHIFT IN THE WIND
DIRECTION TO MORE NORTHWEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jun 17, 1:41 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT WED JUN 17 2009

NEZ001>003-019>021-054-055-WYZ060-066>070-182045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
241 PM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR PLATTE...GOSHEN...AND LARAMIE
COUNTY IN WYOMING...AND THE SOUTHERN HALF OF THE NEBRASKA
PANHANDLE UNTIL 10 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE LARAMIE
RANGE AND THEN MOVE TO THE EAST. THE ACTIVITY WILL BECOME SEVERE
MAINLY TO THE EAST OF A BURNS TO LINGLE TO LUSK LINE. THE
ATMOSPHERE EAST OF THAT LINE WILL BE MOIST AND UNSTABLE THIS
AFTERNOON WITH FAVORABLE WIND SHEAR. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN ARE LIKELY WITH SOME OF THE STORMS. THE HEAVY RAIN MAY
CAUSE FLOODING OF SMALL STREAMS AND LOW LYING AREAS. A FEW
TORNADOES MAY ALSO FORM MAINLY EAST OF A KIMBALL TO CHADRON LINE
LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION AND A SURFACE LOW PRESSURE
TROUGH ALONG THE LARAMIE RANGE WILL HELP TO FORM THE STORMS OVER
THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-182045-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
241 PM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST
THROUGH THE EVENING.  THE STORMS WILL PRODUCE SMALL HAIL...WIND
GUSTS TO 50 MPH...A PERIOD OF MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 17, 1:01 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT WED JUN 17 2009

NEZ019-020-WYZ068-070-172030-
BANNER-GOSHEN-PINE BLUFFS-SCOTTS BLUFF-
201 PM MDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND WESTERN SCOTTS BLUFF
COUNTIES UNTIL 230 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 36 MILES NORTHEAST OF
CHEYENNE...MOVING TO THE NORTHEAST AT 25 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND MODERATE RAINFALL ARE LIKELY
WITH THIS STRONG STORM.

WEILAND
Local storm report, Jun 17, 1:21 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 N LUSK                42.83N 104.45W
06/17/2009  M0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUSTS ALSO ESTIMATED AT 45 MPH.

0215 PM     HAIL             5 N LUSK                42.83N 104.45W
06/17/2009  M0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            ALSO ESTIMATED WIND GUSTS TOM 45 MPH.

&&

MWEILAND
Local storm report, Jun 17, 2:04 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 NW HARRISBURG         41.60N 103.81W
06/17/2009  E0.50 INCH       BANNER             NE   TRAINED SPOTTER

            VERY STRONG WINDS ESTIMATED AT 50 MPH WITH HEAVY RAIN.

&&

CAH

The radar

The Cheyenne radar (KCYS), 128 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
June 17, 2:28 PM MST
Where
Scotts Bluff County, 3.4 mi SW of Mc Grew
Measured
1 in hail
Reported by
Public
Coordinates
41.721, -103.473

Hail, Morrill

When
June 17, 3:20 PM MST
Where
Morrill County, 12 mi NE of Bridgeport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.793, -102.935

Hail, Scotts Bluff

When
June 17, 7:15 PM MST
Where
Scotts Bluff County, 3.28 mi WNW of Scottsbluff
Measured
0.75 in hail
Reported by
Public
Coordinates
41.891, -103.707

Hail, Scotts Bluff

When
June 17, 7:28 PM MST to 7:33 PM MST
Where
Scotts Bluff County, 2 mi WNW of Scottsbluff to 5 mi N of Scottsbluff
Measured
1 in hail
Reported by
Public
Coordinates
41.881, -103.686

Hail, Dawes

When
June 17, 8:00 PM MST to 8:10 PM MST
Where
Dawes County, 25 mi S of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.468, -103.000

Hail, Box Butte

When
June 17, 8:02 PM MST to 9:05 PM MST
Where
Box Butte County, 14.22 mi W of Letan to Alliance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -103.204

Hail, Scotts Bluff

When
June 17, 10:20 PM MST to 10:30 PM MST
Where
Scotts Bluff County, 1 mi N of Scottsbluff
Measured
1.25 in hail
Reported by
Public
Coordinates
41.885, -103.650

Likely downburst also produced wind gusts estimated around 75 mph knocking down large tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167471, 167472, 167474, 167475, 167476, 167477, 167478.